Alert archive / California / Wind Advisories in 2023

Wind Advisory 35, NWS Phoenix, AZ

June 4, 2023Imperial County, Riverside County, California

NWS Phoenix, AZ issued this wind advisory at Jun 4, 2023, 1:56 PM PDT for Imperial County, Riverside County, California. It took effect at Jun 5, 2023, 4:00 PM PDT. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Jun 4, 2023, 1:56 PM PDT (20:56 UTC)
In effect from
Jun 5, 2023, 4:00 PM PDT
Expired
Jun 6, 2023, 9:00 AM PDT
In force
17 hr
Issued by
NWS Phoenix, AZ

Counties Imperial County, CA, Riverside County, CA

The radar

The San Diego radar (KNKX), 137 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2023-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2023-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

833 
WWUS75 KPSR 042056
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
156 PM MST Sun Jun 4 2023

CAZ562-563-566-567-051000-
/O.NEW.KPSR.WI.Y.0035.230605T2300Z-230606T0600Z/
Imperial County Southwest-Salton Sea-Imperial County West-
Imperial Valley-
Including the cities of Mountain Spring, Desert Shores, 
Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, 
Plaster City, El Centro, Calexico, Alamorio, and Brawley
156 PM PDT Sun Jun 4 2023

...WIND ADVISORY IN EFFECT FROM 4 PM TO 11 PM PDT MONDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Southwest corner of Imperial County, Salton Sea, 
  Western Imperial County and Imperial Valley.

* WHEN...From 4 PM to 11 PM PDT Monday.

* IMPACTS...Difficult driving conditions, especially for high
  profile vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
5 follow-up statements
559 
WWUS75 KPSR 050800
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
100 AM MST Mon Jun 5 2023

CAZ562-563-566-567-052300-
/O.CON.KPSR.WI.Y.0035.230605T2300Z-230606T0600Z/
Imperial County Southwest-Salton Sea-Imperial County West-
Imperial Valley-
Including the cities of Mountain Spring, Desert Shores, 
Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, 
Plaster City, El Centro, Calexico, Alamorio, and Brawley
100 AM PDT Mon Jun 5 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO
11 PM PDT THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Southwest corner of Imperial County, Salton Sea, 
  Western Imperial County and Imperial Valley.

* WHEN...From 4 PM this afternoon to 11 PM PDT this evening.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
222 
WWUS75 KPSR 052005
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
105 PM MST Mon Jun 5 2023

CAZ562-566-061300-
/O.EXT.KPSR.WI.Y.0035.230605T2300Z-230606T1300Z/
Imperial County Southwest-Imperial County West-
Including the cities of Mountain Spring, Coolidge Springs, 
Salton City, Winona, Coyote Wells, Ocotillo, and Plaster City
105 PM PDT Mon Jun 5 2023

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM PDT TUESDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Southwest corner of Imperial County and Western 
  Imperial County.

* WHEN...Until 6 AM PDT Tuesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ563-567-060700-
/O.EXT.KPSR.WI.Y.0035.230605T2300Z-230606T0700Z/
Salton Sea-Imperial Valley-
Including the cities of Desert Shores, El Centro, Calexico, 
Alamorio, and Brawley
105 PM PDT Mon Jun 5 2023

...WIND ADVISORY NOW IN EFFECT UNTIL MIDNIGHT PDT TONIGHT...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Salton Sea and Imperial Valley.

* WHEN...Until midnight PDT tonight.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
939 
WWUS75 KPSR 060646
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1146 PM MST Mon Jun 5 2023

CAZ563-567-060800-
/O.EXP.KPSR.WI.Y.0035.000000T0000Z-230606T0700Z/
Salton Sea-Imperial Valley-
Including the cities of Desert Shores, El Centro, Calexico, 
Alamorio, and Brawley
1146 PM PDT Mon Jun 5 2023

...WIND ADVISORY WILL EXPIRE AT MIDNIGHT PDT TONIGHT...

Winds across the Imperial Valley have fallen below advisory
levels.

$$

CAZ562-566-061230-
/O.CON.KPSR.WI.Y.0035.000000T0000Z-230606T1300Z/
Imperial County Southwest-Imperial County West-
Including the cities of Mountain Spring, Coolidge Springs, 
Salton City, Winona, Coyote Wells, Ocotillo, and Plaster City
1146 PM PDT Mon Jun 5 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM PDT TUESDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Southwest corner of Imperial County and Western 
  Imperial County.

* WHEN...Until 6 AM PDT Tuesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
828 
WWUS75 KPSR 061247
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
547 AM MST Tue Jun 6 2023

CAZ566-061400-
/O.CAN.KPSR.WI.Y.0035.000000T0000Z-230606T1300Z/
Imperial County West-
Including the cities of Coolidge Springs, Salton City, Winona, 
Coyote Wells, Ocotillo, and Plaster City
547 AM PDT Tue Jun 6 2023

...WIND ADVISORY IS CANCELLED...

$$

CAZ562-061600-
/O.EXT.KPSR.WI.Y.0035.000000T0000Z-230606T1600Z/
Imperial County Southwest-
Including the city of Mountain Spring
547 AM PDT Tue Jun 6 2023

...WIND ADVISORY NOW IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Southwest corner of Imperial County.

* WHEN...Until 9 AM PDT this morning.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
624 
WWUS75 KPSR 061538
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
838 AM MST Tue Jun 6 2023

CAZ562-061645-
/O.EXP.KPSR.WI.Y.0035.000000T0000Z-230606T1600Z/
Imperial County Southwest-
Including the city of Mountain Spring
838 AM PDT Tue Jun 6 2023

...WIND ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING...

Winds within the advisory have weakened below criteria. Thus, the
Wind Advisory will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Jun 4, 10:20 AM PDT, 3 hours 36 minutes earlier.

Area forecast discussion, Jun 4, 10:20 AM PDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1020 AM MST Sun Jun 4 2023

.UPDATE...Updated Aviation Discussion...

&&

.SYNOPSIS...
Normal to slightly above normal temperatures will continue over
the next couple of days. A slight cooling trend is expected
through the middle of the week, with more widespread wind and
blowing dust issues early next week. Due to the hot, dry, and
windy conditions, critical fire weather potential will be enhanced
during this period.

&&

.DISCUSSION...
Early morning satellite depicts some passing clouds across
southern Arizona as a weak shortwave moves across the region.
Overall ridging in place across the Desert Southwest will keep
temperatures at or above normal across the region through Monday.
Conditions will remain dry with passing clouds today clearing out
by tonight.

A trough moving across the eastern Pacific today will position
itself along the southern California coast by Monday, all but
ending the ridging influence across the region going into
Tuesday. Southwest flow aloft will develop Monday, with a 40-50 kt
mid- level jet bringing elevated winds to the region Monday and
Tuesday. For Monday in particular, lower desert winds are likely
(50% chance or greater) to exceed 20-25 mph across the Phoenix
metro to 40-50 mph across the Imperial Valley during the late
afternoon and early evening hours. Based on the latest NBM
guidance, Tuesday may now be the windiest day across the Phoenix
metro, with winds likely (50% chance or greater) to gust upwards
of 30 mph during the afternoon and early evening hours, with
higher gusts 30-35 mph in the higher terrain areas north and east
of Phoenix.

While conditions will remain dry, the prolonged influence of this
upper low across southwestern CONUS will lead to a cooling trend
to below normal through the middle portions of the week. The
latest forecast is seemingly nudging slightly warmer than previous
forecasts, with Tuesday having about a 50% chance of reaching 100
degrees in the Phoenix metro, but beyond Tuesday, chances of
temperatures reaching the century mark in the Phoenix metro remain
25% or less.

Going into the latter portions of this upcoming week, ensembles
depict negative height anomalies persisting across the region,
although the upper level low will weaken going through late week.
Southwesterly flow will gradually turn more westerly, with
afternoon winds weakening through the rest of the week. However,
the upper pattern of negative anomalies look to persist for the
foreseeable future as ensemble clusters depict a reinforcing
trough digging into southwestern CONUS late week into next
weekend. There are some timing and amplitude differences amongst
the ensembles at this time, but should troughing become more
enhanced, moderating temperatures by late week may cool once again
going into next weekend.

&&

.AVIATION...Updated at 1720Z.

South-Central Arizona including KPHX, KIWA, KSDL, KDVT; and
Southeast California/Southwest Arizona including KIPL and KBLH:

No weather issues should exist into Monday under mostly clear
skies. Winds will remain light following typical diurnal trends.

&&

.FIRE WEATHER...
No fire weather concerns are expected through this weekend. However,
elevated to near critical fire weather conditions look to
materialize on Monday and Tuesday which will be the driest and
windiest day of the forecast period. An increasing MSLP gradient
will result in windy conditions region-wide Monday afternoon with
speeds around 20-25 mph and gusts upwards of 30-35 mph across the
lower deserts. Similar conditions are anticipated on Tuesday,
however the strongest corridor of winds will shift ewd into south-
central AZ. RHs are expected to bottom out in the 5-15% range both
days. The main caveat is the state of fuels right now which are
relatively modest compared to how dry they could be for this time of
year. ERCs are still generally around the 75th percentile which is
below normal for early june and this factor will preclude a higher
fire weather threat. Nonetheless, the combination of stronger winds
and low relative humidity will increase potential for wildfires.
Beyond Tuesday, the fire weather threat is expected to lessen as
winds will gradually weaken going through the end of next week.

&&

.HYDROLOGY...Updated 145 AM MST 5/31/2023

GILA: Based on the latest information from the water management
officials, releases from Painted Rock Dam are expected to increment
once again to above 1000 cfs during the next couple of days. This
will cause the water flow along Gila River, downstream from the dam,
to increase once again and will likely impact unbridged crossings.
Therefore, the Flood Warnings along the Gila River between Painted
Rock Dam and the Colorado River have been extended through at least
June 6th.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Young
AVIATION...Frieders
FIRE WEATHER...Young/Salerno
HYDROLOGY...Lojero

Nearby

Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.